Thunderstorm Wind, Big Stone
- When
- July 4, 10:20 PM CST
- Where
- Big Stone County, 3.66 mi WNW of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.490, -96.520
Estimated sixty mph winds caused damage to crops.
A severe thunderstorm developed along a warm front and brought estimated sixty mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm developed along a warm front and brought estimated sixty mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 9:03 PM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1003 PM CDT MON JUL 4 2016 .UPDATE... Issued at 1003 PM CDT MON JUL 4 2016 No significant changes to the forecast tonight. The watch has been allowed to expire. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 334 PM CDT MON JUL 4 2016 An area of low pressure will remain just west of the CWA tonight into the day Tuesday before pushing across and east of the area Tuesday night. This boundary looks to be the focus for shower and thunderstorm development late this afternoon and evening...with anything that develops pushing east into an area of higher instability. Best forcing looks to remain north of the CWA however...and the southern CWA will be slightly capped...so expect any activity to remain across the northern CWA. Additional development across western South Dakota later tonight will spread eastward and affect portions of the CWA late tonight into Tuesday morning. Instability increases significantly across the far eastern CWA Tuesday afternoon when the boundary begins to approach that area. High res models had been hinting at convection redeveloping...but have since backed off quite a bit...likely due to a slightly increasing cap and stronger shear lagging behind the boundary. Lowered pops some...but kept a chc mention going Tuesday afternoon. Another low pressure system will track over the central plains Wednesday...bringing another chance for precipitation. Models indicating a more widespread rainfall with this system...with current indications of one half inch or more possible across much of the CWA Wednesday and Wednesday night. Will see fairly warm temperatures again on Tuesday...with highs in the mid 80s to mid 90s. Slightly cooler air returns behind the system...with highs in the 80s on Wednesday. Overnight lows will be mainly in the 60s. .LONG TERM...(Thursday through Monday) Issued at 334 PM CDT MON JUL 4 2016 On Thursday, models are in agreement in showing shortwave energy tracking across the area with an inverted surface trough set up over the eastern CWA. What they do not agree with is the strength of the upper level trough. GFS is much deeper/stronger with the 500mb wave than other models. Regardless, all models are in agreement with showing precip over the eastern CWA on Thursday, so the inherited SuperBlend pop grids look good for the time being. Pops a bit more in question Thursday night into Friday and it is possible we are hanging on to things too long, but it will depend on the strength of the wave. Towards the end of the period, things heat up again along with increasing humidity as upper level ridging builds across the region. On and off chances for storms look to return as well. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT MON JUL 4 2016 VFR conditions expected for all terminals. A thunderstorm complex will move just north of KABR to open the TAF period, but once this storm is through the probability for additional convection is negligible. KPIR/KMBG may see convection overnight but the probability for this is also low and thus not included in this set of TAFs. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Connelly SHORT TERM...Parkin LONG TERM...TMT AVIATION...Connelly
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 315 AM CDT MON JUL 4 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON. THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 7 N FREDERICK 45.94N 98.53W
07/04/2016 M65 MPH BROWN SD MESONET
FREDERICK RWIS.
&&
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 ENE SPRING CREEK COLO 45.92N 98.81W
07/04/2016 MCPHERSON SD PUBLIC
SEVERAL TREES AND AN OUT BUILDING KNOCKED
DOWN. TIME ESTIMATED.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 9 E SPRING CREEK COLONY 45.91N 98.69W
07/04/2016 BROWN SD PUBLIC
3 RV CAMPERS ALONG WITH A FEW PONTOON BOATS
WERE FLIPPED AT ELM LAKE. WINDS ESTIMATED AT
70MPH. TIME ESTIMATED. NO INJURIES.
&&
MCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 911 PM CDT MON JUL 4 2016 SDZ006-007-050245- BROWN SD-MARSHALL SD- 911 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 945 PM CDT... AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF HECLA...OR 14 MILES NORTHWEST OF BRITTON...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4573 9787 4593 9816 4593 9768 TIME...MOT...LOC 0210Z 291DEG 25KT 4591 9801 CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 929 PM CDT MON JUL 4 2016 SDZ007-050300- MARSHALL SD- 929 PM CDT MON JUL 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 1000 PM CDT... AT 927 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIDDER...OR NEAR BRITTON...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRITTON...KIDDER...LAKE CITY...ROY LAKE REC AREA...VEBLEN FLATS HOUSING... HILLHEAD...FORT SISSETON STATE PARK AND CATTAIL LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4578 9785 4593 9769 4591 9728 4563 9745 TIME...MOT...LOC 0227Z 269DEG 20KT 4583 9766 CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT MON JUL 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL 6 WNW PEEVER 45.57N 97.07W
07/04/2016 E1.00 INCH ROBERTS SD EMERGENCY MNGR
SPOTTER REPORT RELAYED BY EMERGENCY MANAGER.
&&
SRFThe Aberdeen radar (KABR), 148 km away, was scanning. The volume nearest the first event began at 04:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated sixty mph winds caused damage to crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650607.